Texas, 2009Hail and Lightning Strikes in Texas, April 17, 2009
April 17, 2009 · NWS FWD · 13 events in 12 counties and zones
A large MCS rolled through north Texas during the morning hours with most of the severe weather occurring south of Interstate 20. Strong east winds up to 50 mph occurred on the back edge of the precipitation shield resulting in additional wind damage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large MCS rolled through north Texas during the morning hours with most of the severe weather occurring south of Interstate 20. Strong east winds up to 50 mph occurred on the back edge of the precipitation shield resulting in additional wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 5:00 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 17, 5:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
600 AM CDT FRI APR 17 2009
.UPDATE...
HAVE CLEARED REMAINDER OF WW #158 FROM WESTERN ZONES. SOME STRONG
STORMS WILL STILL BE POSSIBLE IN THE SOUTHWEST THIS MORNING...WITH
LARGE HAIL THE MAIN THREAT AT THIS TIME.
&&
.AVIATION...
AVIATION FORECAST THE NEXT 24-36 HRS LARGELY HINGES ON TIMING OF
CONVECTION. CURRENT WAVE OF TSRA WILL CONTINUE MOVING EAST THE
NEXT FEW HOURS. SCATTERED SHOWERS ARE EXPECTED AGAIN THIS
AFTERNOON...FOLLOWED BY A BRIEF RESPITE BEFORE MORE CONVECTION
FORMS AHEAD OF AND ALONG A DRYLINE/PACIFIC FRONT EARLY SATURDAY
MORNING. CIGS WILL HOVER IN THE MVFR CATEGORY WITH SPELLS OF IFR
ASSOCIATED WITH THE RAINFALL. WINDS WILL REMAIN SOUTHEAST AOB
12 KTS. SH/13
&&
.PREV DISCUSSION... /ISSUED 322 AM CDT FRI APR 17 2009/
MODELS CONTINUE TO STRUGGLE WITH CONVECTIVE TRENDS FOR THE NEXT 24
TO 48 HOURS AND A PROLONGED RAIN EVENT IS POSSIBLE OVER THE
EASTERN AND SOUTHEASTERN ZONES. WILL NOT CONSIDER A FLOOD WATCH AT
THIS TIME UNTIL A BETTER IDEA OF CONVECTIVE MODE AND TRENDS CAN BE
AGREED UPON. LARGE CLUSTER OF RAIN AND ELEVATED STORMS IS
CURRENTLY MOVING INTO THE WESTERN COUNTIES WITH WARM AIR ADVECTION
ACTIVITY DEVELOPING ELSEWHERE ACROSS THE REGION. STRONGEST STORMS
ARE LOCATED ACROSS THE SOUTHERN END OF THIS LINE...PROPAGATING
EAST AND SOUTHEAST. BEST INSTABILITY LIES ACROSS SOUTH AND CENTRAL
TEXAS BUT IS ACCOMPANIED BY A STRONG CAP. THIS CLUSTER OF
PRECIPITATION WILL CONTINUE TO MOVE ACROSS NORTH TEXAS THIS
MORNING WITH AN ISOLATED SEVERE THREAT ACROSS THE SOUTHWESTERN
COUNTIES FOR ELEVATED STORMS PRODUCING HAIL. WARM AIR ADVECTION
ACTIVITY WILL ALSO CONTINUE THIS MORNING.
MODELS ARE INDICATING THAT STORMS WILL REFIRE THIS AFTERNOON
ALONG THE DRYLINE AS IT MOVES OUT OF WEST TEXAS. BY THIS
TIME...THE UPPER LEVEL LOW WILL BE MOVING INTO THE PANHANDLE AND
JET STREAK WILL BE ROUNDING THE BASE INTO WEST AND CENTRAL TEXAS.
THE ATMOSPHERE ACROSS NORTHWEST TEXAS AND OUR WESTERN COUNTIES
WILL DESTABILIZE AS CLOUDS BREAK UP ALONG THE DRYLINE AND UP TO
1500 J/KG SURFACE BASED CAPE WITH LITTLE TO NO CAP IS FORECAST
FOR THIS AFTERNOON AND EVENING IN THAT SAME AREA. DEEP LAYER SHEAR
VALUES OF 60 PLUS KNOTS AND STEEP MID LEVEL LAPSE RATES WOULD
SUPPORT SUPERCELLS WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLY
ISOLATED TORNADOES. SOME OF THESE STORMS COULD AFFECT THE WESTERN
COUNTIES THIS AFTERNOON AND EVENING AND THEN WILL LIKELY FORM
ANOTHER LINE OF STORMS THAT WILL AFFECT NORTH TEXAS TONIGHT.
AGAIN...THE SURFACE INSTABILITY WILL BE LACKING ACROSS THE REST OF
NORTH TEXAS SO A HAIL THREAT IS EXPECTED OVERNIGHT.
AS ENERGY FROM THE UPPER LEVEL LOW CONTINUES TO MOVE ACROSS THE
STATE ON SATURDAY AND DIFFLUENCE ALOFT MATERIALIZES...RAIN IS
LIKELY TO CONTINUE ON SATURDAY WITH THE BEST CHANCE FOR RAIN
ACROSS THE EASTERN AND SOUTHEASTERN ZONES. SOUTHERLY WINDS IN THE
BOUNDARY LAYER WILL KEEP PWATS AT 1 TO 2 INCHES WITH RICH
MOISTURE IN PLACE ACROSS THE EAST AND SOUTHEAST. SOME SEVERE
WEATHER IS POSSIBLE ACROSS MAINLY THE SOUTHEASTERN ZONES. SURFACE
BASED INSTABILITY WILL BE MUCH BETTER WITH UP TO 2000 J/KG CAPE
AND AROUND 40 KNOTS OF SHEAR. IN ADDITION...THE DRYLINE WILL MOVE
INTO NORTH TEXAS ON SATURDAY. THE ATMOSPHERE WILL LIKELY BE TOO
OVERWORKED FROM EARLIER CONVECTION...BUT IF DESTABILIZATION CAN
OCCUR /CLOUDS CLEAR OUT/ ALONG THE DRYLINE...ANY STORM THAT CAN
FIRE ALONG THE DRYLINE WILL HAVE THE POTENTIAL TO BE SEVERE AS
WELL.
RAIN CHANCES WILL COME TO AN SATURDAY NIGHT AS THE COLD FRONT
MOVES THROUGH. QUIET WEATHER WILL CONTROL NORTH TEXAS NEXT WEEK AS
UPPER LEVEL RIDGE BUILDS IN AND TEMPERATURES STEADILY
WARM...REACHING VALUES IN THE 80S BY TUESDAY AND WEDNESDAY.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 72 58 79 54 73 / 80 60 40 20 5
WACO, TX 74 63 77 53 76 / 80 60 50 20 5
PARIS, TX 70 60 73 55 70 / 70 70 50 20 10
DENTON, TX 73 57 79 52 72 / 80 60 30 20 5
MCKINNEY, TX 73 56 78 50 72 / 80 70 40 20 10
DALLAS, TX 73 59 78 54 73 / 80 70 40 20 5
TERRELL, TX 74 61 76 55 72 / 70 70 50 20 5
CORSICANA, TX 73 63 75 55 74 / 70 70 50 20 5
TEMPLE, TX 75 61 75 55 77 / 80 60 60 30 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/82
Hazardous weather outlook, Apr 17, 3:31 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CDT FRI APR 17 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
431 AM CDT FRI APR 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTH
TEXAS THIS MORNING. LARGE HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL CONTINUE TO
POSE A THREAT...ESPECIALLY SOUTH OF I-20.
STORMS MAY REDEVELOP THIS AFTERNOON WEST OF I-35 AND SPREAD EAST.
LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE MAIN SEVERE WEATHER
THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF I-35 AND SOUTH
OF I-20 ON SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREATS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.
13
In the hours before
Special weather statement, Apr 17, 5:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
646 AM CDT FRI APR 17 2009
TXZ143-171215-
HAMILTON TX-
646 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
HAMILTON COUNTY
AT 646 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST
AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR WITH THIS STORM.
LAT...LON 3184 9818 3184 9816 3185 9816 3187 9815
3176 9789 3150 9811 3163 9837
TIME...MOT...LOC 1146Z 211DEG 12KT 3160 9820
82/JLDSpecial weather statement, Apr 17, 6:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 AM CDT FRI APR 17 2009
TXZ143-144-171245-
BOSQUE TX-HAMILTON TX-
716 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN BOSQUE COUNTY
EASTERN HAMILTON COUNTY
AT 716 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST
AT 35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CRANFILLS GAP...HAMILTON...
IREDELL AND MERIDIAN STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND
PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3202 9800 3212 9783 3212 9781 3202 9757
3160 9791 3156 9801 3169 9818
TIME...MOT...LOC 1216Z 205DEG 29KT 3180 9796
82/JLDEvent by event
7 strong wind, 4 hail, 2 lightning. Local standard time, as filed.
Lightning, Bosque
- When
- April 17, 6:30 AM CST
- Where
- Bosque County, 3.2 mi SSE of Clifton
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.740, -97.552
Lightning struck a two-story house between Clifton and Valley Mills. Insulation in the walls caught on fire and was the only damage reported to the home.
Strong Wind, Stephens
- When
- April 17, 7:25 AM CST
- Where
- Stephens forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Power lines, power poles, and trees were reported down in Breckenridge. The nearest AWOS reported a peak wind gust of 56 mph.
Hail, Hill
- When
- April 17, 7:46 AM CST
- Where
- Hill County, 1.62 mi ESE of Whitney
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.961, -97.305
Nickel size hail fell 2 miles northeast of Whitney.
Hail, Coryell
- When
- April 17, 7:54 AM CST
- Where
- Coryell County, 0.34 mi SSE of Copperas Cove
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.125, -97.918
Nickel size hail covered the ground in the western portions of Copperas Cove.
Lightning, Coryell
- When
- April 17, 8:15 AM CST
- Where
- Coryell County, 2.37 mi SE of Copperas Cove
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.104, -97.894
Lightning struck a roof-top air conditioning unit on the Parsons Building at C.R. Clements/Hollie Parsons Elementary School. Only the A/C unit was damaged.
Hail, Bell
- When
- April 17, 8:53 AM CST
- Where
- Bell County, 3.01 mi SSE of Moffat
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.160, -97.450
Nickel size hail fell in Morgan's Point Resort.
Hail, McLennan
- When
- April 17, 9:19 AM CST
- Where
- McLennan County, 0.34 mi ENE of Lorena
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.382, -97.215
Nickel size hail fell in Lorena.
Strong Wind, Somervell
- When
- April 17, 10:00 AM CST
- Where
- Somervell forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Large tree limbs were blown down on Cedar Street in Glen Rose from strong east winds behind a departing MCS.
Strong Wind, Dallas
- When
- April 17, 12:20 PM CST
- Where
- Dallas forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
A trained spotter in Rowlett reported trees and power lines down. KDAL measured a 48 mph wind gust in association with strong winds on the back edge of the precipitation shield of the MCS. A combination of the winds and lightning knocked out power to approximately 25,000 customers.
Strong Wind, Grayson
- When
- April 17, 12:50 PM CST
- Where
- Grayson forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Power lines and power poles were blown down across the county resulting in thousands of power outages. In Denison, part of the metal roof of Nick's Restaurant on Austin Avenue was lifted off. One minor injury was reported. In Sherman, a tree fell on a house that had to be cut off, and a house fire was started by a tree that fell on a power line. Additional power pole and tree damage was also reported in Whitesboro. The damage was caused by strong east winds behind a departing MCS.
Strong Wind, Kaufman
- When
- April 17, 1:30 PM CST
- Where
- Kaufman forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Two large trees approximately 5 feet in diameter were blown down in Terrell. The damage was caused by strong east winds behind a departing MCS.
Strong Wind, Freestone
- When
- April 17, 1:40 PM CST
- Where
- Freestone forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Three to four foot trees are down in Fairfield and a gas station sustained minor damage. Power lines were also down around the county. The damage was caused by strong east winds behind a departing MCS.
Strong Wind, Fannin
- When
- April 17, 1:42 PM CST
- Where
- Fannin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Power lines, power poles, and numerous tree limbs were down in Bonham and around the county. The damage was caused by strong east winds behind a departing MCS.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 17, 20091 injured · $500,000 · 1 event
- Flash Flood and Hail in Texas, April 17, 2009$86,000 · 1 in hail · 7 events
- Wildfire in Georgia, April 17 to 21, 2009$15,000 · 3 events
- Hail in Kansas, April 17, 20091 in hail · 9 events
- High Wind in Oklahoma, April 17, 2009$12,000 · 56 kt wind · 5 events
- Hail in Texas, April 17, 20091.75 in hail · 7 events
- Hail in Texas, April 17, 20091 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, April 17 to 18, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 20092 events
- Flash Flood and Hail in Texas, April 17, 2009$3,000 · 1 in hail · 2 events
- Flash Flood in Texas, April 17, 20091 event
- Hail in Texas, April 17, 20091 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164968, 165891, 164771, 164770, 164973, 164772, 164773, 164972, 164892, 164893, 164894, 164895, 164896.